Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 20, NWS New Orleans, LA

February 12, 2008Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Feb 12, 2008, 1:40 PM CST for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2008, 1:40 PM CST (19:40 UTC)
Expired
Feb 12, 2008, 2:15 PM CST
In force
35 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA

What was reported inside it

TimeReportWhereRemark
Feb 12, 1:45 PM CSTTORNADO 11 S Independence, LA*** 1 FATAL *** NWS GROUND SURVEY INDICATES A WEAK TORNADO INTITIALLY TOUCHED DOWN NEAR LALLIE KEMP HOSPITAL TURNING AN UNOCCUPIED MOBILE HOME ON ITS SIDE...PEELED A PORTION OF THE ROOF OF A NEARBY BUILDING. SEVERAL AUTOMOBILES WERE SHIFTED AND THEIR WINDOWS W
Feb 12, 1:45 PM CSTTORNADOIndependence, LAWEST OF HIGHWAY 51...TREES AND POWER LINES WERE BLOWN DOWN. EAST OF HIGHWAY 51...DAMAGE WAS REPORTED AT A HOSPITAL WHEN A SMALL PORTION OF THE ROOF WAS PEELED OFF...AN UNOCCUPIED MOBILE HOME WAS ROLLED OVER...AND 15 TO 20 AUTOMOBILES IN THE PARKING LOT WERE SH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 12, 10:25 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 121940
TORLIX
LAC103-105-117-122015-
/O.NEW.KLIX.TO.W.0020.080212T1940Z-080212T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
140 PM CST TUE FEB 12 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  CENTRAL TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  SOUTH CENTRAL WASHINGTON PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 215 PM CST

* AT 136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  INDEPENDENCE...OR ABOUT 8 MILES SOUTH OF AMITE...MOVING EAST AT 50
  MPH.

* THE TORNADO WILL BE NEAR...
  FOLSOM BY 155 PM CST...
  7 MILES SOUTH OF ENON BY 200 PM CST...
  BUSH AND SUN BY 215 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CST TUESDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING FOR SOUTHERN
MISSISSIPPI.

LAT...LON 3074 8984 3051 8984 3054 9052 3072 9052
TIME...MOT...LOC 1940Z 270DEG 46KT 3063 9041

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 12, 4:12 AM CST, 9 hours 28 minutes earlier.

Area forecast discussion, Feb 12, 4:12 AM CST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
412 AM CST TUE FEB 12 2008

.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWED A 1007MB LOW OVER THE TEXAS BIG
BEND AREA WITH AN ASSOCIATED BOUNDARY EXTENDING EAST NORTHEAST TO
WEST TENNESSEE. IN ADDITION...SOUTHERLY FLOW WAS PRESENT OVER
LOUISIANA AND MUCH OF MISSISSIPPI. 500MB PROFILERS SHOWED THE
TROUGH AXIS FROM SOUTHERN MINNESOTA TO TEXAS PANHANDLE. IR
SATELLITE AND LDS DISPLAYED CONVECTION FROM NORTH CENTRAL TEXAS TO
WEST KENTUCKY...GENERALLY ALONG AND NORTH OF THE SURFACE BOUNDARY.
IN ADDITION...A BROAD TROUGH OR RIPPLE WAS OVER THE CENTRAL GULF
AND ISOLATED THUNDERSTORMS WERE NOTED 80 NM SOUTH OF ATCHAFALAYA
BAY.

SHORT RANGE MODELS ARE IN AGREEMENT WITH THE POSITIVELY TILTED
TROUGH BECOMING NEUTRALLY TILTED FROM MICHIGAN TO FLORIDA
PANHANDLE BY WEDNESDAY. MEANWHILE...STRONG SOUTHWEST OVER FLOW
AHEAD OF THE TROUGH WILL SLOW THE PROGRESSION OF WIDESPREAD
RAINFALL OVER THE UNTIL THIS AFTERNOON AND THIS EVENING.
WELL BEFORE THE FRONT...CAPE VALUES ARE EXPECTED TO INCREASE TO
2000 J/KG WITH LOW LEVEL MOISTURE LOADING STARTING THIS MORNING. IN
ADDITION...A LITTLE WINDOW OF TIME MAY BE PRESENT WHERE LOW LEVEL
SOUTHERLY FLOW INCREASES THIS MORNING AND SRH VALUES INCREASES TO
230 M/S THIS MORNING THROUGH EARLY THIS AFTERNOON. DEEP MOISTURE
ARRIVES THIS AFTERNOON AND THE THREAT OF ROTATING STORMS
DIMINISHED AS DIRECTIONAL SHEAR DECREASES THIS AFTERNOON. WITH
HIGH CAPES AND MAINLY SPEED SHEAR OVER THE AREA...STORMS AHEAD
AND ALONG THE FRONT WILL LIKELY YIELD STRONG GUSTY WINDS...POSSIBLY
DAMAGING WINDS THIS AFTERNOON AND THIS EVENING. STRONG COLD AIR
ADVECTION WILL YIELD SMALL CRAFT ADVISORY WEDNESDAY. SHARP TROUGH
WILL LIFT EAST AND DIMINISH THE COLD AIR ADVECTION AND WINDS OVER
THE COASTAL WATERS WEDNESDAY NIGHT.

.LONG TERM...
THE NEXT SHORT WAVE WILL LIKELY DIG AND BECOME A CLOSED LOW OVER
THE GREAT BASIN THURSDAY...APPROACHING AND PASSING OVER THE LOWER
MISSISSIPPI VALLEY SUNDAY...ACCORDING TO GFS. THIS SOLUTION IS
FASTER THAN ECMWF...WHICH BRINGS THE SYSTEM ACROSS THE FORECAST
AREA SUNDAY NIGHT. WITH THESE SLOW SOLUTIONS WILL CONFINE RAIN
CHANCES FRIDAY THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  36  53  29 /  80  60   0   0
BTR  73  39  53  34 /  80  60   0   0
MSY  75  43  54  41 /  60  80   0   0
GPT  70  39  53  33 /  50  80   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO NOON WEDNESDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS
     TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR THE
     FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT
     20 NM.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 6 PM WEDNESDAY
     FOR THE FOLLOWING ZONES: AND COASTAL WATERS FROM PASCAGOULA
     MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
     TO 60 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO NOON WEDNESDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS
     TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR THE
     FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT
     20 NM.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 6 PM WEDNESDAY
     FOR THE FOLLOWING ZONES: AND COASTAL WATERS FROM PASCAGOULA
     MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, Feb 12, 11:00 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST TUE FEB 12 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND THIS EVENING AS A COLD FRONT APPROACHES AND MOVES ACROSS THE
AREA. A FEW OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND
THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

MARINE...
STRONG NORTHWEST TO NORTHERLY WINDS IN THE WAKE OF A FRONTAL
PASSAGE WILL LEAD TO SMALL CRAFT ADVISORY CONDITIONS LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE IN THE WEEK INTO THE
WEEKEND AS A WARM FRONT LIFTS NORTH INTO THE AREA AND STALLS...
BEFORE A LOW PRESSURE SYSTEM MOVES NORTHEAST THROUGH THE AREA ON
SUNDAY. THE MAIN THREAT WILL BE HEAVY RAINFALL. IN ADDITION...SOME
OF THESE STORMS COULD ALSO BE STRONG TO POSSIBLY SEVERE.

MARINE...
STRONG NORTHWEST TO NORTHERLY WINDS IN THE WAKE OF A FRONTAL
PASSAGE IS EXPECTED TO CONTINUE SMALL CRAFT ADVISORY CONDITIONS
WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS WILL AGAIN BE POSSIBLE
EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS
EVENING.

In the hours before

Local storm report, Feb 12, 1:15 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             2 S MYRTLE GROVE        29.61N 89.95W
02/12/2008  E1.75 INCH       PLAQUEMINES        LA   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED.

1240 PM     TORNADO          MYRTLE GROVE            29.64N 89.95W
02/12/2008                   PLAQUEMINES        LA   EMERGENCY MNGR

            TORNADO TOUCHED DOWN IN OPEN FIELD. NO DAMAGE REPORTED.

1245 PM     TSTM WND DMG     CLINTON                 30.86N 91.01W
02/12/2008                   EAST FELICIANA     LA   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES BLOWN DOWN IN VARIOUS AREAS
            OF PARISH

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 11:50 AM CSTTornado WarningLIXJefferson, Lafourche, Plaquemines25 min
Feb 12, 11:56 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana47 min
Feb 12, 12:11 PM CSTTornado WarningLIXJefferson, Plaquemines34 min
Feb 12, 12:27 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena, Tangipahoa48 min
Feb 12, 12:46 PM CSTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard29 min
Feb 12, 12:48 PM CSTSpecial Marine WarningLIX87 min
Feb 12, 12:55 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena, Tangipahoa35 min
Feb 12, 1:09 PM CSTTornado WarningLIXSaint Helena, Tangipahoa36 min
Feb 12, 1:15 PM CSTTornado WarningLIXPlaquemines, Saint Bernard30 min
Feb 12, 1:42 PM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington48 min
Feb 12, 1:46 PM CSTSpecial Marine WarningLIX89 min
Feb 12, 1:50 PM CSTSevere Thunderstorm WarningLIXLivingston, Saint Tammany, Tangipahoa40 min
Feb 12, 1:54 PM CSTTornado WarningLIXWashington21 min
Feb 12, 2:13 PM CSTTornado WarningLIXSaint Tammany, Washington32 min
Feb 12, 2:22 PM CSTSpecial Marine WarningLIX83 min
Feb 12, 2:26 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Charles34 min
Feb 12, 2:30 PM CSTSevere Thunderstorm WarningLIXSaint Tammany60 min
Feb 12, 2:35 PM CSTSevere Thunderstorm WarningLIXAssumption, Lafourche, Saint James, Saint John the Baptist25 min
Feb 12, 2:51 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more41 min
Feb 12, 3:10 PM CSTSevere Thunderstorm WarningLIXTerrebonne35 min
Feb 12, 3:20 PM CSTSpecial Marine WarningLIX85 min
Feb 12, 3:29 PM CSTSpecial Marine WarningLIX91 min
Feb 12, 4:20 PM CSTSevere Thunderstorm WarningLIXPlaquemines40 min
Feb 12, 4:46 PM CSTSpecial Marine WarningLIX89 min
Feb 12, 5:52 PM CSTSpecial Marine WarningLIX38 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.